Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 12, 2019, 8:42 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2019, 8:42 PM MDT (02:42 UTC)
- Expired
- Jul 12, 2019, 9:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
229
WFUS53 KBIS 130242
TORBIS
NDC041-089-130315-
/O.NEW.KBIS.TO.W.0008.190713T0242Z-190713T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
842 PM MDT Fri Jul 12 2019
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northeastern Hettinger County in southwestern North Dakota...
South central Stark County in southwestern North Dakota...
* Until 915 PM MDT.
* At 842 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles south of Gladstone, or 20 miles southeast of
Dickinson, moving southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hettinger and south central Stark Counties, including
the following locations... Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4667 10265 4674 10254 4654 10215 4645 10246
TIME...MOT...LOC 0242Z 318DEG 18KT 4664 10254
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
SCHILD2 follow-up statements
063
WWUS53 KBIS 130251
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
851 PM MDT Fri Jul 12 2019
NDC041-089-130315-
/O.CON.KBIS.TO.W.0008.000000T0000Z-190713T0315Z/
Hettinger ND-Stark ND-
851 PM MDT Fri Jul 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
NORTHEASTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES...
At 850 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Regent, or 18 miles northwest of Mott,
moving southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hettinger and south central Stark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4662 10260 4669 10248 4653 10217 4645 10246
TIME...MOT...LOC 0250Z 318DEG 18KT 4661 10250
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
SCHILD026
WWUS53 KBIS 130314
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
914 PM MDT Fri Jul 12 2019
NDC041-089-130323-
/O.EXP.KBIS.TO.W.0008.000000T0000Z-190713T0315Z/
Hettinger ND-Stark ND-
914 PM MDT Fri Jul 12 2019
...THE TORNADO WARNING FOR NORTHEASTERN HETTINGER AND SOUTH CENTRAL
STARK COUNTIES WILL EXPIRE AT 915 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Hettinger and Stark Counties.
LAT...LON 4662 10260 4669 10248 4653 10217 4645 10246
TIME...MOT...LOC 0313Z 318DEG 18KT 4653 10240
$$
SCHILDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 12, 8:31 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 12, 8:31 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 931 PM CDT Fri Jul 12 2019 .UPDATE... Issued at 854 PM CDT Fri Jul 12 2019 Thunderstorms continue across parts of western North Dakota. By 02Z, a severe thunderstorm was moving through Mountrail county with a history of producing severe wind gusts including a 68 mph report at Tioga. A severe threat will continue in this area and eastward over the next several hours in a strongly sheared environment. Coverage of thunderstorms should increase over the next few hours however the severe threat will continue to be isolated, especially as the boundary layer decouples. UPDATE Issued at 457 PM CDT Fri Jul 12 2019 Thunderstorms ongoing in southern Saskatchewan were exhibiting supercell characteristics in an environment marked by near 60 kts of effective bulk shear and a high based thermodynamic profile of MLCAPE around 500-1000 J/kg. With right moving supercell motion vectors oriented to the southeast at around 25 kts, this would bring ongoing convection into Divide/Williams/Burke counties by 23-01Z. While boundary layer moisture is on the low side, strong deep layer shear and enough instability may lead to an isolated high based supercell threat this evening in northeast North Dakota with a risk for large hail. In far southwest North Dakota, visible satellite imagery recently showed a field of more agitated cumulus. This will need to be monitored for thunderstorm development over the next few hours as it exhibits an environment of strong deep layer shear and adequate instability for an isolated severe thunderstorm threat. && .SHORT TERM...(This evening through Saturday) Issued at 202 PM CDT Fri Jul 12 2019 Scattered thunderstorms forming on a trough axis/baroclinic zone across eastern Montana. Expect thunderstorms will slowly increase in intensity but be marginally severe as the CAPE is slim but the shear looks strong. It might be difficult to initially sustain strong updrafts with the shear of 50-60 kts but 500 to 800 cape values. CAM models showing disorganized convection through mid evening, then get a little e more organized across the southwest and central. At this time will spread some low POPs across wets and central north dakota with the best chance south central later tonight. However will not add teh severe wording to the grids at this time. Saturday morning the remnants of the overnight convection will will be exiting the region, with widely scattered thunderstorms. Saturday will be a warm day with highs in the mid to upper 80s and heat indexes near 90. .LONG TERM...(Saturday night through Friday) Issued at 202 PM CDT Fri Jul 12 2019 The extended period continues to look warm and fairly active with a mean h500 ridge over the central and a trough over the western CONUS. This flow will continue to keep shortwave energy in the mix and a rather strong gradient flow will provide dynamic support aloft. Sunday should be the warmest day with highs in the mid 80s to lower 90s and dewpoints in the 60s to around 70. Heat index values will be in the 90s, to around 100 south. For this we will highlight the heat in the weather story for Saturday and Sunday. Temperatures in the low to mid 80s are expected for the beginning of the work week then warming into the mid to upper 80s by Friday. We will see daily chances of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Jul 12 2019 Main hazard for this forecast period will be isolated to scattered thunderstorms developing this evening through the overnight period. Confidence in timing/location was low through the overnight period so TAFs generally kept to VCTS for now, favoring the 00-06 UTC period. Otherwise VFR expected at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Jul 12, 8:35 PM MDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 935 PM CDT Fri Jul 12 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 935 PM CDT Fri Jul 12 2019 /835 PM MDT Fri Jul 12 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms, a few possibly strong to severe, are possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms Saturday through Thursday. A few storms could be severe during this period. However, uncertainty in details remains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 7:00 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
800 PM CDT Fri Jul 12 2019
NDZ009-130130-
Williams ND-
800 PM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILLIAMS COUNTY
UNTIL 830 PM CDT...
At 800 PM CDT, a strong thunderstorm was located 6 miles southwest of
Wildrose, or 24 miles south of Crosby, moving southeast at 30 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Tioga and Corinth.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4858 10289 4857 10288 4831 10297 4851 10348
4864 10337 4864 10334
TIME...MOT...LOC 0100Z 297DEG 27KT 4856 10329
EDWARDSSpecial weather statement, Jul 12, 7:26 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Bismarck ND 826 PM CDT Fri Jul 12 2019 NDZ009-017-130215- McKenzie ND-Williams ND- 826 PM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 915 PM CDT/815 PM MDT/... At 826 PM CDT/726 PM MDT/, a strong thunderstorm was located 8 miles north of Fort Union Trading Post, or 19 miles west of Williston, moving southeast at 35 mph. Penny size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Alexander, Fort Union Trading Post, Trenton, Fort Buford State Historical Site, Fort Union and Charbonneau. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4825 10405 4794 10335 4772 10374 4798 10405 TIME...MOT...LOC 0126Z 309DEG 32KT 4812 10404 EDWARDS
Special weather statement, Jul 12, 7:30 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 830 PM CDT Fri Jul 12 2019 NDZ009-010-017-130215- McKenzie ND-Mountrail ND-Williams ND- 830 PM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE... NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 915 PM CDT... At 830 PM CDT, a strong thunderstorm was located near Tioga, or 26 miles west of Stanley, moving southeast at 35 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Stanley, Tioga, Ross, White Earth and White Earth Bay Recreation Area. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4832 10313 4858 10300 4834 10226 4797 10267 TIME...MOT...LOC 0130Z 308DEG 30KT 4834 10296 SCHILD
Local storm report, Jul 12, 7:47 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 2 SE TIOGA 48.38N 102.90W
07/12/2019 M68 MPH WILLIAMS ND AWOS
&&Local storm report, Jul 12, 8:15 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 8 N GRENORA 48.73N 103.94W
07/12/2019 M59 MPH DIVIDE ND MESONET
NDAWN MESONET SITE.
&&
AELocal storm report, Jul 12, 8:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 S TIOGA 48.34N 102.94W
07/12/2019 WILLIAMS ND TRAINED SPOTTER
LARGE 8 INCH TREE BRANCH BROKEN. TIME
ESTIMATED VIA RADAR.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:00 PM MDT | Special Weather Statement | BIS | Williams | 30 min |
| Jul 12, 7:26 PM MDT | Special Weather Statement | BIS | McKenzie | 49 min |
| Jul 12, 7:30 PM MDT | Special Weather Statement | BIS | Mountrail | 45 min |
| Jul 12, 7:37 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 53 min |
| Jul 12, 8:23 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 67 min |
| Jul 12, 8:30 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 48 min |
| Jul 12, 9:10 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 65 min |
| Jul 12, 9:16 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 44 min |
| Jul 12, 9:19 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 56 min |
| Jul 12, 9:27 PM MDT | Tornado Warning | BIS | Adams, Hettinger | 33 min |
| Jul 12, 9:48 PM MDT | Tornado Warning | BIS | Adams, Hettinger | 27 min |
| Jul 12, 10:00 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 30 min |
| Jul 12, 10:08 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 24 min |
| Jul 12, 10:11 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 26 min |
| Jul 12, 10:15 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 12, 10:41 PM MDT | Special Weather Statement | BIS | Hettinger | 49 min |
| Jul 12, 11:45 PM MDT | Special Weather Statement | BIS | Hettinger | 30 min |
| Jul 13, 12:00 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 45 min |
| Jul 13, 12:02 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 43 min |
| Jul 13, 12:16 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 44 min |
| Jul 13, 12:46 AM MDT | Special Weather Statement | BIS | Adams | 29 min |
| Jul 13, 1:54 AM MDT | Special Weather Statement | BIS | Logan | 51 min |
| Jul 13, 6:16 AM MDT | Special Weather Statement | BIS | Sioux | 44 min |
| Jul 13, 2:05 PM MDT | Special Weather Statement | BIS | Stutsman | 40 min |
| Jul 13, 2:56 PM MDT | Special Weather Statement | BIS | Stutsman | 49 min |
| Jul 13, 3:06 PM MDT | Special Weather Statement | BIS | Stutsman | 39 min |
| Jul 13, 4:10 PM MDT | Special Weather Statement | BIS | Burke | 20 min |
| Jul 13, 4:19 PM MDT | Tornado Warning | BIS | Burke, Renville | 26 min |
| Jul 13, 4:44 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 61 min |
| Jul 13, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 46 min |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.